South Dakota, 2023Damaging Winds in South Dakota, July 14, 2023
July 14, 2023 · NWS FSD · 2 events in 2 counties and zones
A couple of storms developed along a weak boundary in the late afternoon. Despite limited MLCAPE of 800-1400 J/kg and marginal deep-layer shear, a strong DCAPE up to 1000 J/kg allowed localized severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A couple of storms developed along a weak boundary in the late afternoon. Despite limited MLCAPE of 800-1400 J/kg and marginal deep-layer shear, a strong DCAPE up to 1000 J/kg allowed localized severe wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 14, 1:42 PM CST, 2 hours 42 minutes earlier.
Area forecast discussion, Jul 14, 1:42 PM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
242 PM CDT Fri Jul 14 2023
.SHORT TERM...(This Evening through Saturday Night)
Issued at 240 PM CDT Fri Jul 14 2023
Peaks of sun this afternoon as the remnants of the cloud shield
from an MCS in nebraska begins to break up. Later,a subtle wave
provides synoptic support as 500mb vorticity and WAA provide the
lift for some afternoon convection beginning north of I-90 and
moving southeast. Midlevel lapse rates are marginal but MLCAPE is
slightly more robust around 800 to 1400 J/kg. Deep layer shear is
30-40 kts, so if we can get initiation, some storms may be strong
and could produce gusty winds and large hail. However, the clouds
are limiting our surface heating which could limit our potential
somewhat. Bufkit soundings indicate we are weakly capped through
Friday afternoon. This is enough to support convection, but a
general lack of strong forcing leaves low confidence in storm
development. The lack of LLJ overnight suggests that convection
will quickly dissapate once daytime heating is lost. Winds from
the surface through around 700 mb are unidirectional, and once we
mix out the cap, the potential for stronger mixing could result in
gusts at the surface reaching 20 mph. Highs this afternoon will
generally be in the 80s
Showers clear out overnight and Saturday should be dry. Strong
northwesterly flow aloft brings smoke down from the Canadian
wildfires over the next few days. Those who are sensitive to air
quality may need to take precautions. Winds are vertically aligned
again through roughly 700 mb, meaning that once we mix out the weak
cap winds will again become gusty. Gusts of 20-25 mph are possible
as we mix down the stronger winds aloft. Colder air brought in by
the northwesterly flow and the smoke layer will limit our heating
potential and highs will be slightly cooler in the low 80s. Very low
chance of some afternoon diurnally driven convection, however,
confidence is low.
A weak cold front moves through Saturday night which might spark a
few very scattered showers over southcentral SD. Temperatures remain
on the cooler (for July) side as winds at the surface become
northwesterly. Highs in the upper 70s to 80s.
.LONG TERM...(Sunday through Friday)
Issued at 240 PM CDT Fri Jul 14 2023
SUNDAY: Cooler than normal, mostly dry weather continues amidst
dry northwest flow aloft and rising sfc pressure. We may still see
impacts from wildfire smoke both aloft and/or at the surface.
Expect diurnal cumulus Sunday afternoon with gusty westerly winds.
Areas south of a line from Jackson MN to Yankton SD have a low
chance of popup, diurnally driven showers and thunderstorms.
Cannot entirely rule out a strong to severe thunderstorm or two
amidst unidirectional shear with MUCAPE > 1500 J/kg and 40+ kts of
0-6km deep layer shear if capping can be broken, though forcing
for ascent is very limited aside from weak warm air advection.
MONDAY: We're looking at very pleasant weather to start the week.
Amidst sfc high pressure, we'll be capped aloft with light winds
and afternoon high temperatures only reaching the 70s to mid 80s.
TUESDAY-WEDNESDAY: The broader atmospheric pattern becomes more
active mid week as omega blocking centered over the West finally
breaks down and the central U.S. comes under zonal flow aloft. A
stationary front lingers across the Central Plains, draped from New
England back toward the Midwest and northward up the High Plains.
This front becomes a focus for our next areawide chances for showers
and thunderstorms as a few shortwaves pivot through aloft and we
come into the warm sector with increased heat and humidity again,
aided by the low level jet.
THURSDAY-FRIDAY: An early glance at late next week shows another
relatively cooler, dry period with sfc high pressure taking hold in
northwest flow aloft.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 100 PM CDT Fri Jul 14 2023
VFR conditions and breezy west winds will prevail through at
least early evening. Isolated showers in northwest Iowa will exit
the region by mid afternoon. Expect mid level cumulus development
this afternoon near and north of the I-90 corridor. Given the low
but nonzero chance for isolated shower and storm development late
this afternoon, did not include in TAF at this time.
Otherwise the main impact to aviation through tomorrow will be
Canadian wildfire smoke spreading south. Initial impacts will be
aloft but smoke may cause MVFR visibility as it spreads in near
the surface overnight and through Saturday. Have held off on
including vsby restrictions until timing is better refined, but
upstream observations indicate 3 to 6 SM vsby is likely at times
by Saturday.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...AJP
LONG TERM...BP
AVIATION...BP
Hazardous weather outlook, Jul 14, 2:37 PM CST, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
337 PM CDT Fri Jul 14 2023
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-152045-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
337 PM CDT Fri Jul 14 2023
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...This afternoon and tonight.
Isolated to scattered showers and thunderstorms are expected through
tonight. Severe weather is unlikely.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 14, 4:20 PM CST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
520 PM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM Tstm Wnd Gst 5 W Plankinton 43.71N 98.58W
07/14/2023 M51 MPH Aurora SD Mesonet
Mesonet station 214 SD RWIS Plankinton.
&&
PSThunderstorm Wind, Aurora
- When
- July 14, 4:24 PM CST to 4:26 PM CST
- Where
- Aurora County, 5.23 mi NNE of Stickney
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Public
- Coordinates
- 43.650, -98.390
Thunderstorm winds were measured by a personal weather station 5 miles north-northeast of Stickney.
Thunderstorm Wind, Gregory
- When
- July 14, 5:03 PM CST to 5:09 PM CST
- Where
- Gregory County, 3.67 mi NE of Ft Randall
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.050, -98.570
Thunderstorm wind gusts up to 67 mph were measured by South Dakota Road Weather Information System site SD588 2 miles west-southwest of Pickstown.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 14 to 30, 202366 deaths · 10 events
- Excessive Heat in Nevada, July 14 to 18, 20236 deaths · 7 events
- Heat in Texas, July 14, 20232 deaths · 2 events
- Excessive Heat in California, July 14 to 18, 20231 death · 7 events
- Tornado and Flash Flood in Arkansas, July 14, 2023$267,000 · EF1 · 20 events
- Hail and Damaging Winds in Kansas, July 14, 2023$1.1 million · 1.75 in hail · 4 events
- Flash Flooding in Vermont, July 14 to 18, 2023$750,000 · 4 events
- Flash Flooding and Damaging Winds in Florida, July 14 to 17, 2023$258,000 · 50 kt wind · 25 events
- Lightning Strike in North Carolina, July 14, 2023$400,000 · 1 event
- Damaging Winds in District of Columbia, July 14, 2023$310,000 · 61 kt wind · 4 events
- Flash Flooding and Debris Flow in Virginia, July 14 to 16, 2023$125,000 · 18 events
- Damaging Winds in Kansas, July 14, 2023$160,000 · 61 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123926, 1123927.